Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 16, 2018, 7:44 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- Aug 17, 2018, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:00 PM CDT | FLASH FLOOD | Fort Scott, KS | STREET FLOODING OCCURRED WITHIN TOWN OF FORT SCOTT, KS FROM HEAVY RAINFALL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
534
WGUS53 KSGF 170044
FFWSGF
KSC011-170645-
/O.NEW.KSGF.FF.W.0029.180817T0044Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
744 PM CDT THU AUG 16 2018
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Bourbon County in southeastern Kansas...
* Until 145 AM CDT Friday.
* At 744 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Fort Scott... Marmaton...
Bronson... Uniontown...
Fulton... Redfield...
Mapleton... Harding...
Pawnee Station... Hiattville...
Petersburg... Hammond...
Devon... Garland...
Porterville... Xenia...
This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
3768 9500 3768 9509
$$
Burchfield2 follow-up statements
012
WGUS73 KSGF 170605
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
105 AM CDT FRI AUG 17 2018
KSC011-170645-
/O.CON.KSGF.FF.W.0029.000000T0000Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
105 AM CDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
BOURBON COUNTY...
At 103 AM CDT, local law enforcement reported water had started to
recede but some lingering flooding remained from heavy rain due to a
thunderstorm over the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to continue.
This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton.
Additional rainfall amounts of a half inch are possible in the
warned area over the next hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
3768 9500 3768 9509
$$
Hatch551
WGUS73 KSGF 170637
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
137 AM CDT FRI AUG 17 2018
KSC011-170647-
/O.EXP.KSGF.FF.W.0029.000000T0000Z-180817T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-
137 AM CDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING FOR BOURBON COUNTY WILL EXPIRE AT 145 AM
CDT...
The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.
LAT...LON 3804 9508 3803 9461 3767 9462 3767 9500
3768 9500 3768 9509
$$
HatchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:22 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 16, 6:22 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 622 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Friday) Issued at 237 PM CDT Thu Aug 16 2018 A couple of upper level impulses will interact with a quasi- stationary front to produce some strong to severe thunderstorms into this evening. The surface front is currently located from about Columbia to Joplin. The first upper level impulse is currently moving out of northeastern NE into IA. Convection is beginning to fire ahead of this impulse from southern IA into northeast KS. The second impulse is a leftover MCV currently moving into north central OK. Visible satellite imagery is showing what looks like an old outflow boundary extending from north central AR through north central OK. This seems to be providing the focus for the northeast OK storms at this time. Convection associated with these impulses will be on the increase from late this afternoon into this evening. These storms will eventually congeal into a complex as they move through the area overnight. Primary severe threats will be strong winds and large hail. As the front shifts southward on Friday...afternoon convection will be more confined to the MO-AR border region. Temperatures overnight will fall to around 70 with highs on Friday in the mid to upper 80s. .LONG TERM...(Friday Night through Thursday) Issued at 237 PM CDT Thu Aug 16 2018 There will be a brief lull in the weather from Friday night into early Sunday. It should be dry with daytime highs in the upper 80s and overnight lows around 70. The next system begins to approach the area Sunday as a short wave moves up over the ridge and begins to dig into the Central Plains. This system should bring some more widespread rain to the area which will provide further drought relief. This system will affect the weather over the region through Tuesday. By Tuesday night...high pressure begins to move back in both at the surface and aloft. This will bring in a cooler and drier Canadian air mass that will remain over the area through the forecast period. Highs mid to late week will be in the low to mid 80s with lows in low to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu Aug 16 2018 Convection has developed over southeast Kansas and northeast Oklahoma and will begin to affect the KJLN terminal by 00z. Two areas to the northwest and southwest of the area will eventually congeal into a convective complex later this evening. This will affect all terminals by 03-05z and continue to affect the area overnight. Outside of thunderstorm areas...VFR conditions will prevail but will definitely have MVFR ceilings and visibilities where thunderstorms are occurring. Thunderstorms will once again fire during the afternoon on Friday. At this time expect this activity to be primarily along the MO-AR border but could affect all three aerodromes. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Gaede
Hazardous weather outlook, Aug 16, 7:35 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 735 PM CDT Thu Aug 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 735 PM CDT Thu Aug 16 2018 ...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT UNTIL 1 AM CDT... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong to severe thunderstorms have developed out ahead of a cold front and upper level disturbance this evening. These storms will continue to move into the Missouri Ozarks through the overnight hours. This line of storms will be west of an Eldon to Hartville to Gainesville line by 9PM...and along a Rolla to Salem to Alton line by midnight. Hail up to the size of quarters and damaging thunderstorm wind gusts up to 60 mph will be the primary severe weather risks. If thunderstorms can develop and move across the same locations, some localized flooding will be possible in addition to the severe storms. This will occur south and west of an Alton to Gainesville to Nevada line through the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values in the mid to upper 90s will be possible Friday and Saturday afternoons primarily across southern Missouri and extreme southeast Kansas. Additional showers and thunderstorms are possible Friday into the early of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of Highway 63 before 10PM and east of Highway 63 after 10 PM. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Special weather statement, Aug 16, 6:27 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Springfield MO 627 PM CDT THU AUG 16 2018 MOZ088-170015- Jasper MO- 627 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR JASPER COUNTY UNTIL 715 PM CDT... At 627 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Pittsburg to near Seneca. Movement was east at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Joplin... Carthage... Webb City... Carl Junction... Galena... Oronogo... Carterville... Duquesne... Sarcoxie... Duenweg... Jasper... Airport Drive... Alba... Purcell... Carytown... Fidelity... Asbury... Neck City... Avilla... Brooklyn Heights... This includes the following highways... Interstate 44 between mile markers 10 and 31. Interstate 49 between mile markers 36 and 56. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southeastern Kansas...and southwestern Missouri. LAT...LON 3735 9462 3735 9409 3705 9406 3706 9462 TIME...MOT...LOC 2327Z 256DEG 24KT 3734 9466 3692 9461 Raberding
Local storm report, Aug 16, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 3 S HAMMOND 37.89N 94.70W
08/16/2018 E59 MPH BOURBON KS TRAINED SPOTTER
SPOTTER MEASURED WIND GUST OF 59MPH.
&&
KPLocal storm report, Aug 16, 7:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL FORT SCOTT 37.84N 94.71W
08/16/2018 E1.00 INCH BOURBON KS TRAINED SPOTTER
SPOTTER REPORTED 1.00" HAIL IN FORT SCOTT,
KS.
&&
KPSpecial weather statement, Aug 16, 7:28 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
728 PM CDT THU AUG 16 2018
MOZ088-089-094-170115-
Jasper MO-Dade MO-Lawrence MO-
728 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...NORTHEASTERN
JASPER AND SOUTHERN DADE COUNTIES UNTIL 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving north at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lockwood... Miller...
Everton... Halltown...
Avilla... South Greenfield...
Red Oak... Maple Grove...
Pennsboro... Dudenville...
Meinert...
This includes Interstate 44 between mile markers 55 and 58.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Missouri.
LAT...LON 3717 9420 3734 9420 3736 9416 3735 9409
3739 9407 3742 9362 3728 9363 3728 9361
3716 9361
TIME...MOT...LOC 0027Z 185DEG 36KT 3744 9423
RaberdingLocal storm report, Aug 16, 7:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 3 S HAMMOND 37.89N 94.70W
08/16/2018 E59 MPH BOURBON KS TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
S HAMMOND. SPOTTER MEASURED WIND GUST OF
59MPH.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:25 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 50 min |
| Aug 17, 8:42 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.